Illinois, 2008

Winter Storm in Illinois, January 21 to 22, 2008

January 21 to 22, 2008 · NWS LOT · 4 events in 4 counties and zones

Heavy snow developed over northwest Illinois during the afternoon of January 21st. The snow continued into the early morning hours of January 22nd.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow developed over northwest Illinois during the afternoon of January 21st. The snow continued into the early morning hours of January 22nd. Storm total snowfall amounts included 8.1 inches at Rockford Airport, 7.5 inches in Polo, 7.4 inches in South Beloit, 7.1 inches in Mt. Morris, 7.0 inches in Belvidere and 6.0 inches in Dixon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 21, 1:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 21, 1:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CST MON JAN 21 2008

.DISCUSSION...

1101 AM CST

FOR MORNING UPDATE...HAVE ADJUSTED GRIDS TO REFLECT CURRENT TRENDS
ESPECIALLY ACROSS SOUTHEAST HALF OF FORECAST AREA WHERE INITIAL
BAND OF LIGHT SNOW HAS LIFTED NORTH AND SUNSHINE BEAMING THROUGH
THIN SCT/BKN HIGH CLOUDS. SHARP DELINEATION ACROSS NORTHWEST HALF
OF FORECAST AREA WHERE LIGHT SNOW WILL CONTINUE TO PERSIST TODAY
IN ASSOCIATION WITH ISENTROPIC ASCENT FORCED BY SERIES OF MINOR
AMPLITUDE MID LEVEL DISTURBANCES. 12Z MODEL GUIDANCE REMAINS IN
DECENT AGREEMENT IN DEPICTING MEASURABLE LIGHT QPF ROUGHLY
ALONG/NORTH OF A KVYS TO KUGN LINE...THOUGH WILL HAVE TO MONITOR
RADAR TRENDS AS REFLECTIVITY BEGINS TO INCREASE ACROSS EASTERN
IA/NORTHWEST IL IN RESPONSE TO APPROACH OF NEXT MID LEVEL SPEED
MAX LATE MORNING/EARLY THIS AFTERNOON. SLATER IA PROFILER SHOWING
50 KTS AT 700 HPA ASSOCIATED WITH THIS FEATURE...AND AREA ALSO
APPEARS TO BE BENEATH RIGHT ENTRANCE REGION TO UPPER JET STREAK
OVER NORTHERN GREAT LAKES WHICH WILL LIKELY ENHANCE LIFT ACROSS
UPPER MIDWEST. 3 HOURLY SURFACE PRESSURE FALLS OF CLOSE TO 3 MB
ACROSS EASTERN IA/WESTERN IL INDICATIVE OF RELATIVELY STRONG
FORCING ACROSS THIS AREA...SO DESPITE SURFACE OBS NOT REPORTING
SNOW BENEATH RADAR RETURNS ACROSS WEST CENTRAL IL EXPECT WILL DO
SO IN THE NOT TOO DISTANT FUTURE. WILL HAVE TO MONITOR THESE
TRENDS AND WILL CONSIDER POSSIBILITY OF STRETCHING SNOW ADVISORY A
BIT FARTHER SOUTH THIS AFTERNOON ACROSS WESTERN CWA.

RATZER

&&

.AVIATION...
1147 AM CST

FOR THE 1800 UTC TAFS...A WARM FRONT CURRENTLY STRETCHED ACROSS
NORTHERN ILLINOIS HAS LEAD TO LIGHT SNOW TO THE NORTH AND WEST OF
IT...WHILE SKIES HAVE CLEARED UP A BIT TO THE SOUTH AND EAST OF
IT...PARTICULARLY AT THE CHICAGO AREA TAF SITES. CONDITIONS WILL
START TO DETERIORATE LATER THIS AFTERNOON AS SNOW BEGINS TO MOVE
EASTWARD INTO THE REST OF THE TAF SITES. CEILINGS AND VIS WILL
START TO DROP THROUGH THE EVENING AND INTO THE EARLY MORNING HOURS
AS SNOWFALL RATES START TO PICK UP AS A LOW PRESSURE SYSTEM
CURRENTLY IN NORTHERN KANSAS LIFTS NORTHEAST ALONG THE WARM FRONT
INTO SOUTHERN WISCONSIN. WINDS WILL REMAIN GUSTY AT TIMES AS
PRESSURE FALLS CONTINUE ACROSS THE REGION. THEY WILL ALSO BECOME
MORE SOUTHERLY TOWARD EVENING AND EVENTUALLY GO NORTHWEST AS THE
LOW PULLS A COLD FRONT THROUGH THE AREA. VFR CONDITIONS WILL
DROP TO MVFR THIS EVENING...EXCEPT AT RFD WHERE THEY ALREADY
ARE...AND THEN AGAIN DROP TO IFR OVERNIGHT. MVFR CEILINGS WILL
CONTINUE THROUGH THE MORNING TUESDAY AFTER THE COLD FRONT COMES
THROUGH.

HALBACH

&&

.MARINE...
156 PM CST

A LOW PRESSURE SYSTEM WILL TRAVEL THROUGH THE CENTRAL PORTION OF
THE LAKE OVERNIGHT INTO TUESDAY MORNING. WINDS TO THE SOUTH OF
THIS LOW COULD BE GUSTY ACROSS THE SOUTHERN HALF OF THE LAKE UNTIL
A COLD FRONT DROPS THROUGH LATER IN THE MORNING. WINDS WILL PICK
UP LAKE-WIDE ON TUESDAY BEHIND THIS FRONT AS COLDER AIR FUNNELS
DOWN INTO THE REGION. A SECONDARY COLD FRONT WILL DROP THROUGH ON
WEDNESDAY WHICH WILL BRING WINDS AND GUSTS UP EVEN HIGHER UP
TOWARD 30 KNOTS OR SO. WINDS WILL LIKELY STAY BELOW GALES
THROUGHOUT THE FORECAST PERIOD WITH SMALLEST CHANCE OF THEM GOING
ABOVE ON WEDNESDAY.

HALBACH

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...SNOW ADVISORY UNTIL 3 AM CST TUESDAY FOR ILZ003-004-008.
IN...NONE.
LM...NONE.

&&

WFO LOT
Hazardous weather outlook, Jan 21, 4:01 AM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
401 AM CST MON JAN 21 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
220945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
401 AM CST MON JAN 21 2008 /442 AM EST MON JAN 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A SNOW ADVISORY FOR 3 TO 6 INCHES OF SNOW WILL BE IN EFFECT TODAY
AND TONIGHT FOR BOONE...OGLE...AND WINNEBAGO COUNTIES. LIGHT SNOW
IS EXPECTED ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA TODAY
THROUGH EARLY TUESDAY. SNOW WILL BE MORE FREQUENT ACROSS FAR
NORTHERN AND NORTHWEST ILLINOIS TODAY...SPREADING SOUTHEAST
ACROSS THE REMAINDER OF NORTHERN ILLINOIS AND NORTHWEST INDIANA
TONIGHT BEFORE ENDING TUESDAY MORNING. TOTAL SNOW ACCUMULATION IS
EXPECTED TO RANGE FROM 3 TO 5 INCHES ROUGHLY NORTH OF A STERLING
TO WAUKEGAN ILLINOIS RANGE BY TUESDAY MORNING WITH SOME ISOLATED 6
INCH AMOUNTS IN FAR NORTHERN WINNEBAGO COUNTY. ONE TO THREE INCHES
IS POSSIBLE ACROSS THE REMAINDER OF THE AREA. CHECK THE LATEST
FORECAST IF PLANNING TRAVEL ACROSS NORTHERN ILLINOIS OR NORTHWEST
INDIANA ESPECIALLY LATE MONDAY THOUGH EARLY TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. HOWEVER
SNOWFALL MEASUREMENTS WOULD BE GREATLY APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-220945-
WINTHROP HARBOR TO MICHIGAN CITY-
401 AM CST MON JAN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SMALL CRAFT ADVISORY FOR HIGH WAVES AND WINDS MAY BE NEEDED BY
TUESDAY FOR THE INDIANA SHORES OF LAKE MICHIGAN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-220945-
LAKE MICHIGAN OPEN WATERS-
401 AM CST MON JAN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

RLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Lee

When
January 21, 2:00 PM CST to January 22, 5:00 AM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
January 21, 2:00 PM CST to January 22, 5:00 AM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 21, 2:00 PM CST to January 22, 5:00 AM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 21, 2:00 PM CST to January 22, 5:00 AM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73713, 73714, 73715, 73716.